amphetamines and benzodiazepines

The dangers of mixing amphetamines and benzodiazepines


Amphetamines and benzodiazepines are both addictive on their own, but what happens what the two types of drugs are used at the same time? This is a concern, as it is common for users to mix amphetamines and benzodiazepines with the thinking that the two drugs cancel each other out.

In order to understand why one may think this is the case, it is important to first understand each drug as a separate entity.

What are amphetamines?

Amphetamines, also known as stimulants or uppers, refer to a type of drug known to increase wakefulness and focus. These include Adderall, Ritalin, Vyvanse, and more.

When used, uppers cause the brain to flood with dopamine and norepinephrine, which are two neurotransmitters known to produce feelings of euphoria.

Amphetamines tend to be prescribed for ADHD, narcolepsy, and depression. Often, they are abused because they are known to result in weight loss, and they also give people energy.

Signs of amphetamine use include more energy, reduced appetite, excessive sweating, increased sex drive, large pupils, a dry mouth, a fast heartbeat, and rapid breathing.

In the two to four days following amphetamine use, a person may go through withdrawals including restless sleep, headaches, blurry vision, dizzy spells, paranoia, confusion, irritability, mood swings, and depression. Often, it is during withdrawals where benzodiazepine use may come into play.

What are benzodiazepines?

Benzodiazepines, a class of depressants sometimes referred to as downers, have sedative, anti-anxiety, and muscle relaxant properties. They give users a calming effect, the opposite of the effect felt by taking amphetamines.

According to Medical News Today, benzodiazepines “work by enhancing the effect of the neurotransmitter gamma-aminobutyric acid (GABA), which is responsible for reducing the activity of neurons that cause stress and anxiety.”

Signs of benzodiazepine use may include drowsiness, confusion, dizziness, trembling, lack of coordination, vision problems, depression, and headaches. If withdrawing from benzodiazepines, a user may experience trouble sleeping, feelings of depression, and sweating. Stopping benzodiazepine use abruptly may lead to life-threatening situations, such as severe seizure activity. For this reason, depressants should be detoxed from safely, with the aid of a medical professional.

Why mix amphetamines and benzodiazepines?

In short, people may think that mixing the two types of drugs is a way of leveling out the effects of each drug individually. If a person has too much of a stimulant in their system, they may think it makes sense to take a depressant to bring down the effects of the stimulant. Or, if they are experiencing withdrawal symptoms from a stimulant, it may seem to make sense to take a depressant to cancel out those symptoms.

However, mixing amphetamines and benzodiazepines can be a very dangerous practice.

Combining uppers and downers can lead to taking too much of one type of drug. Because stimulants overshadow the effects of depressants, a person may not feel the depressant’s effects and think they need to take more. This can lead to overdose. According to Amphetaminerisks.com, “Mixing amphetamines with downers (depressants)…may give the user a false feeling of euphoria before the overdose takes hold. By mixing uppers and downers, an addict can overdose unknowingly until one substance wears off, leaving the damaging effects of the other to be felt in full force.”

Taking both types of drugs at once is also hard on the heart, as stimulants speed up the heart rate, while depressants work to slow it. This sends mixed messages to the heart and may result in dysrhythmias or heart failure.

If you find yourself in the cycle of taking amphetamines and benzodiazepines, seek professional medical assistance, as trying to break the cycle on your own can be dangerous due to potential withdrawals.

Amphetamine Facts. Druginfo.org. Accessed 23 January 2017. http://www.druginfo.adf.org.au/drug-facts/amphetamines

 

How Common Is Amphetamine Overdose? Amphetamine Risks. Accessed 23 January 2017.
http://www.amphetaminerisks.com/tag/mixing-drugs

Why mixing amphetamines and benzodiazepines is dangerous
1 (20%) 2 votes
Why mixing amphetamines and benzodiazepines is dangerous was last modified: October 24th, 2017 by The Recovery Village